Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 20, 2021, 5:39 PM EDT for Halifax County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:39 PM EDT (21:39 UTC)
- Expired
- Aug 20, 2021, 6:00 PM EDT
- In force
- 21 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 40
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
086
WWUS81 KRNK 202139
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Fri Aug 20 2021
VAZ058-202200-
Halifax VA-
539 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern
Halifax County through 600 PM EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving south at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Cluster Springs...
Crystal Hill...
and Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Banister Lake or John H Kerr Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3654 7913 3684 7915 3684 7914 3686 7889
3654 7873
TIME...MOT...LOC 2135Z 353DEG 16KT 3678 7900
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:48 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 20, 2:48 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 248 PM EDT Fri Aug 20 2021 .SYNOPSIS... Scattered showers and thunderstorms are ongoing again this afternoon as a back door front slides to the south. Quieter conditions return for the weekend, though a few isolated showers and storms remain possible in the afternoons. Warmer weather gradually returns. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Scattered showers and thunderstorms are developing this afternoon as a cut off low forms overhead. This cut off low will help produce a backdoor front that can be observed forming where our heaviest precipitation is occuring in the southern Shenadoah. The front will serve as the focal point for development through the afternoon and evening as it pushes southward. Overall, progression looks fast enough to mostly prevent a flood risk from it. Instead, high rainfall rates will be the concern today as low level precipitation advection is ongoing this afternoon and observable from satellite. This is boosting our PWATs back to roughly 1.7 to 1.8 inches for much of the forecast area, minus the western slopes. The overall impact today will remain isolated though, just like yesterday. Therefore, no watch issuance expected while radar will have to be watched. The loss of heating this evening will mostly spell the end to rainfall, besides some isolated showers hanging in after sunset. After that, we dry out for the night and ample clearing should take place. Depending on how much clearing takes place will be the decider in how much fog forms early in the morning. Look for areas that receive rainfall this afternoon and evening to develop the most/thickest fog. Tomorrow should be a quieter day as Henri rides up the coast and rubs elbows with the cut off low overhead. Subsidence should be great enough west of the BLue Ridge to stunt most precipitation development. Build up of moisture along and east of the Blue Ridge, combined with differential heating, should be enough to spark some showers and an isolated storm or two in the afternoon though. Temperatures should be close to normal. Forecast confidence is moderate to high. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 230 PM EDT Friday... ...Lower chances of rain and higher temperatures toward the start of the week... Cutoff low over the Ohio river valley begins to diminish late on Saturday. Henri continues north riding the eastern side of the cutoff, and continues on towards the waters of New England Sunday. Subsidence from Henri will keep Saturday night quiet in terms of precipitation. Showers and storms will be isolated and more likely towards central VA where there will be better moisture. Sunday will also have only isolated storm coverage because the upper level support will be moving out with Henri when it moves north. On Monday, a Bermuda High and ridging over much of the southern CONUS will keep us in a region of higher pressure. This will effectively block any synoptic features from coming into the area, thus showers will have to form up from diurnal heating and the humid air alone Monday afternoon. We warm up in the second half of the weekend. Highs in the mountains in the low to mid 80s. In the Piedmont expecting highs in the low 90s. Overnight lows in the 60s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 245 PM EDT Friday... ...Pattern change up in the second half of the week as a front approaches... The first part of this forecast period will be similar to the prior weekend. General high pressure over the area will require any afternoon convection to rely on diurnal heating to form. By Wednesday the ridging over the southern plains has begun to break down and return to more zonal flow in the mid-levels for most of the CONUS. This allows a cold front to come across the northern plains in the middle of the week and approach our area by Thursday. Timing is uncertain for now, but chances of rain will be higher at the end of next week with a front helping initiate showers. Temperatures will be above normal and locally may vary depending on whether a shower passed over that particular area to provide a break from the sun and cool things down a bit. Tuesday looks to be the hottest. Late in the week highs will drop back to just below normal once the front comes through. Confidence is moderate in the long term period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 250 PM EDT Friday... Broken cumulus field is making for bouncing ceilings across the area. While this is the case, there are enough breaks that I kept ceilings VFR. Meanwhile, isolated showers and storms have developed area wide, with greater coverage occuring in the southern Shenadoah along a back door front that will push to the south today. Because of this, VCs have been included in all TAF sites. Tempo groups were a bit of a struggle to assign with this most recent update due to the lacking confidence in exact timing for impact...if at all. Therefore, the game plan is to perform amendments as needed when it seems likely enough for something to occur. Flight conditions should temporarily improve this evening with the loss of heating to keep storms going. That said, clearing skies tonight should provide better conditions for fog development almost region wide, though areas most impacted will be those that receive rainfall this afternoon and evening. Tomorrow will feature better flight conditions across almost the entire area. A few isolated showers and storms are expected in the afternoon: coverage will remain too low for any honorable mention at this point in TAFs. Extended Aviation Discussion... Good flight conditions are expected to persist through the weekend and into the start of next work week, minus the isolated showers and thunderstorms in the afternoons. Granted the overall risk of them impacting a TAF site is low. Likewise, typical morning fog is expected, so the usual sites like LWB will likely get some. Wednesday starts to see rain chances increase in opportunity and coverage. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RR NEAR TERM...RR SHORT TERM...VFJ LONG TERM...VFJ AVIATION...RR
Hazardous weather outlook, Aug 20, 1:05 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 105 PM EDT Fri Aug 20 2021 NCZ003>006-019-020-VAZ032-043-044-058-059-WVZ043-507-508-211715- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax-Charlotte-Summers-Eastern Greenbrier- Western Greenbrier- 105 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042-044- 211715- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Monroe- 105 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms could produce locally heavy rainfall with rain rates of 1 to 3 inches per hour. If this persists over a given area for an extended period of time, flooding could occur, especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 2:35 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT Fri Aug 20 2021
VAZ019-020-WVZ507-201900-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
235 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of
northwestern Alleghany, west central Bath Counties in west central
Virginia and east central Greenbrier Counties in southeastern West
Virginia through 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Lake Moomaw to near Neola
to near Callaghan. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington...
Neola...
Lake Moomaw...
Natural Well...
Callaghan...
and Callison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3808 7986 3776 8001 3778 8017 3785 8022
3799 8013 3806 8010 3806 7996 3808 7995
TIME...MOT...LOC 1835Z 323DEG 8KT 3806 8002 3794 8008 3786 8010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Aug 20, 2:51 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT Fri Aug 20 2021
VAZ034-201930-
Bedford VA-
251 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern
Bedford County through 330 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, or 7 miles north of Bedford, moving south at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford...
Peaks Of Otter Recreation Area...
Sedalia...
and Peaks Of Otter Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3741 7933 3732 7960 3746 7964 3745 7963
3746 7961 3745 7959 3747 7958 3750 7955
3749 7954 3750 7953 3752 7947
TIME...MOT...LOC 1851Z 339DEG 5KT 3744 7950
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGLocal storm report, Aug 20, 2:56 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HEAVY RAIN 1 SW ROANOKE 37.27N 79.97W
08/19/2021 M2.46 INCH CITY OF ROANOKE VA MESONET
A PERSONAL WEATHER STATION MEASURED 2.46
INCHES OF RAINFALL DURING A 60-MINUTE
PERIOD. RAINFALL RATES WERE OBSERVED TO BE
AS HIGH AS5 INCHES PER HOUR DURING THIS
EVENT.
0900 PM HEAVY RAIN 2 NW VINTON 37.29N 79.92W
08/19/2021 M2.32 INCH CITY OF ROANOKE VA PUBLIC
A PERSONAL WEATHER STATION RECORDED 2.32
INCHES OF RAINFALL FROM A THUNDERSTORM
DURING A 90-MINUTE PERIOD. RAINFALL RATES
WERE OBSERVED AT 2.1 INCHES PER HOUR DURING
THIS STORM.
&&Special weather statement, Aug 20, 3:01 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT Fri Aug 20 2021
VAZ019-020-WVZ507-201945-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
301 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northwestern
Alleghany, west central Bath Counties in west central Virginia and
southeastern Greenbrier Counties in southeastern West Virginia
through 345 PM EDT...
At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lake Moomaw to near Callaghan.
These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
White Sulphur Springs...
Neola...
Lake Moomaw...
Natural Well...
Alvon...
and Callaghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3805 7989 3773 8003 3774 8017 3780 8029
3804 8014
TIME...MOT...LOC 1901Z 292DEG 3KT 3804 8003 3784 8015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Aug 20, 3:43 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Fri Aug 20 2021
VAZ018-022-202015-
Craig VA-Roanoke VA-
343 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern
Roanoke and southeastern Craig Counties through 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abbott, or near Catawba. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Catawba...
Abbott...
Bradshaw...
Glenvar...
and Hollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 8012 3743 8006 3742 8007 3741 8006
3736 7995 3725 8020 3737 8028 3742 8025
TIME...MOT...LOC 1942Z 341DEG 3KT 3744 8018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Aug 20, 5:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Fri Aug 20 2021
VAZ058-202200-
Halifax VA-
539 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern
Halifax County through 600 PM EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving south at 20 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Cluster Springs...
Crystal Hill...
and Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Banister Lake or John H Kerr Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3654 7913 3684 7915 3684 7914 3686 7889
3654 7873
TIME...MOT...LOC 2135Z 353DEG 16KT 3678 7900
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:38 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 112 min |
| Aug 20, 1:43 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 47 min |
| Aug 20, 1:48 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Aug 20, 2:29 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 20, 2:35 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Aug 20, 2:51 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Aug 20, 3:01 PM EDT | Special Weather Statement | RNK | Alleghany | 44 min |
| Aug 20, 3:43 PM EDT | Special Weather Statement | RNK | Roanoke | 32 min |
| Aug 20, 6:20 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Aug 20, 5:01 AM EDT | Special Weather Statement | RNK | Watauga | 29 min |
| Aug 20, 5:40 AM EDT | Special Weather Statement | RNK | Watauga | 50 min |
| Aug 20, 6:28 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
| Aug 20, 6:39 PM EDT | Special Weather Statement | RNK | Rockingham | 36 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.